Pennsylvania, 2018

Winter Storm and Flood in Pennsylvania, January 12 to 13, 2018

January 12 to 13, 2018 · NWS CTP · 3 events in 2 counties and zones

A strong cold front crossed central Pennsylvania during the evening of January 12, 2018. The front was preceded by near-record warmth, and accompanied by showers and gusty thunderstorms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong cold front crossed central Pennsylvania during the evening of January 12, 2018. The front was preceded by near-record warmth, and accompanied by showers and gusty thunderstorms. Temperatures dropped quickly behind the front, with precipitation changing over to a wintry mix and eventually snow. Several ice jams were reported over northern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 12, 7:36 AM EST, 24 minutes earlier.

Area forecast discussion, Jan 12, 7:36 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
736 AM EST Fri Jan 12 2018

.SYNOPSIS...
A slow moving cold front will push southeast into Pennsylvania
today. A developing wave of low pressure on the front will track
across southeast Pa late tonight. A deep upper level trough will
swing through the region this weekend into the middle of next
week, then lift out by the end of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10Z radar loop showing the steadiest/heaviest rain falling
across northwest Pa in region of fgen forcing within jet streak
right entrance region. HREFV2 and latest HRRR indicate this area
of heaviest rain will lift north of the border by mid morning,
with showery/mild weather remaining across central Pa the rest
of the day.

Deep southerly flow ahead of approaching cold front will
continue to flood the region with unseasonably mild air today,
with highs from the 50s north to mid 60s over the southeast
portion of the forecast area.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Latest models continue to indicate a ptype changeover to mixed
precip across northwest Pa this evening, as low level cold air
undercuts deep/moist southerly flow in advance of shortwave
lifting up the Appalachians. As surface low tracks across
southeast Pa late tonight, confidence increasing in a period of
heavy snow across northwest Pa in association with fgen forcing
within thermally direct jet entrance circulation. 00Z HREFV2
supports a high confidence of around 6 inches across
Warren/Mckean counties, with a few hours of 1 inch/hour rates
likely around midnight. Based coordination with neighboring
offices, have added Potter/Elk/Cameron to the warning, but
confidence in reaching the 6 inch criteria is not as high in
this area.

The heavy snow will be preceded by a transition from rain to
wintry mix which will shift to the southeast with time. The
shallow cold air will initially undercut the warm/moist air with
a significant icing zone possible over parts of Central PA
before changing to snow as cold air deepens through the column.
Based on model soundings and WPC guidance, believe fzra will be
fairly short-lived with sleet a more predominant ptype before
eventual change to snow early Sat morning. A very messy start
to the weekend for sure, with a glaze of ice and coating of
snow/sleet possible as far southeast as the Lower Susq Valley.

Expect any lingering light snow/flurries to taper off by late
Saturday morning, as upper level shortwave and associated
surface low rapidly lift northeast of Pa. Much colder air will
pour into the state on northwest flow in the wake of this
system Saturday. SREF plumes indicate very little rise from
early AM temps and highs only in the teens over the NW Mtns to
low 30s across the southeast counties. Dry, arctic air and low
inversion heights should limit lake effect activity to mainly
just flurries across the western mountains Saturday afternoon
and night.

Main concern will be low wchills Sat night. Current indications
are for apparent temps close to advisory levels over the
northern mountains Sat night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Winter conditions for much of the extended. Cold and windy
Sunday with temperatures below average everywhere. Cold for the
first half of the work week. Will keep low pops for light snow
across the western half of area. Next weather system later on
Wednesday with a period of snow possible for much of the region.
Some snow accumuations are possible with this.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Widespread restrictions ongoing over Central PA will continue
through tonight as a slow moving cold front pushes southeast
across the CWA.

Periods of rain along with MVFR to IFR restrictions and gusty
south winds will graudally changeover to a wintry mix then snow
from northwest to southeast during the afternoon and evening.
Winds too will shift from south/southeast to northwest with the
passage of a strong cold front. LLWS everywhere this morning will
impact mainly eastern half from midday onward.

Low ceilings and reduced visibilitiesexpected to persist into
Saturday as well as gusty NW winds, with improving weather for
later in the weekend.

Outlook...

Sat...AM rain/low cigs poss east. AM snow/ice poss central/west.

Sun...No sig wx expected.

Mon...PM light snow poss west. PM low cigs poss east.

Tue...Morning snow ending. Becoming VFR south and east,
lingering snow showers and restrictions over the mountains.

&&

.HYDROLOGY...
A mild surge in temperatures combined with 1-3 inches of rain
will produce significant rises on rivers and streams with the
potential for ice jams and low-lying flooding. Streamflows are
currently low, but many waterways are choked with ice. The
greatest risk of flooding is in the Watch area over north-
central PA where snowmelt will be a contributing factor today.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday evening for PAZ004>006-010>012-
017>019-037-041-042-045-046-049>053.
Winter Weather Advisory from 7 PM this evening to 10 AM EST
Saturday for PAZ012-017>019-024>027-033-037-041-042-045-046-
049>053.
Winter Weather Advisory from midnight tonight to 10 AM EST
Saturday for PAZ028-034>036-056>059-063>066.
Winter Storm Warning from 7 PM this evening to 10 AM EST
Saturday for PAZ006-010-011.
Winter Storm Warning from 4 PM this afternoon to 10 AM EST
Saturday for PAZ004-005.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Ross/RXR
AVIATION...RXR
HYDROLOGY...
Hazardous weather outlook, Jan 12, 4:50 AM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
450 AM EST Fri Jan 12 2018

PAZ012-017>019-037-041-042-045-046-049>053-131000-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
450 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-034>036-056>059-063>066-131000-
Juniata-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
450 AM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>027-033-131000-
Cambria-Blair-Huntingdon-Mifflin-Somerset-
450 AM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-131000-
Warren-McKean-
450 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010-011-131000-
Potter-Elk-Cameron-
450 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 12, 5:50 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
550 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLOOD            3 N LEWIS RUN           41.91N  78.66W
01/12/2018                   MCKEAN             PA   911 CALL CENTER

            ICE JAM REPORTED ON MINARD RUN ROAD. ONE HOUSE AND ONE
            VEHICLE FLOODED. JAM IS RECEDING.

&&

EVENT NUMBER CTP1800041

CR
Local storm report, Jan 12, 6:17 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       BRADFORD REGIONAL       41.80N  78.64W
01/12/2018  M1.74 INCH       MCKEAN             PA   ASOS

&&

EVENT NUMBER CTP1800042

CR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 flood. Local standard time, as filed.

Flood, McKean

When
January 12, 8:00 AM EST to 7:00 PM EST
Where
McKean County, 0.86 mi SE of Degolia to 0.82 mi NNE of Howard
Cause
Ice Jam
Reported by
State Official
Coordinates
41.910, -78.660

Ice jam reported on Minard Run Road. One house and one vehicle was flooded.

Winter Storm, McKean

When
January 12, 4:00 PM EST to January 13, 9:30 AM EST
Where
McKean forecast zone
Reported by
Department of Highways
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

A winter storm produced 5 to 7 inches of snow across McKean County.

Winter Storm, Potter

When
January 12, 7:00 PM EST to January 13, 9:30 AM EST
Where
Potter forecast zone
Reported by
Department of Highways
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

A winter storm produced 5 to 7 inches of snow across Potter County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736884, 730103, 730104.